Ohio, 2017

Hail and Damaging Winds in Ohio, June 19, 2017

June 19, 2017 · NWS CLE · 8 events in 5 counties and zones

A cold front moved across the region causing showers and thunderstorms to develop. A few of the stronger storms became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A cold front moved across the region causing showers and thunderstorms to develop. A few of the stronger storms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 19, 12:00 PM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 19, 12:00 PM EST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
100 PM EDT Mon Jun 19 2017

.SYNOPSIS...
An upper level trough will persist over the Great Lakes region today
and Tuesday. High pressure will build into the region Tuesday night
into Wednesday. A warm front will lift north through the region
Wednesday night through Thursday before a cold front slowly drops
southeast through the area Friday into the Ohio valley by
Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
A few showers developing across the area with some localized
convergence. We will have to watch the convergence along a lake
boundary through eh afternoon closely across NW PA. IF any
training of echoes begins to occur we will need to think
flooding potential.

Temperatures at a few locations were already near forecasted
highs. Cloud cover will increase through the afternoon but with
at least a couple more hours of filtered sunshine we decided to
nudge highs up slightly.

Previous discussion...
Upper trough will continue to dig into the Great Lakes as
strong mid level flow/upper jet speeds through the base of the
trough. Rather gutted boundary layer expected behind the
aforementioned cold front, with highs only expected in the upper
70s and dew points falling into the upper 50s through the day.
There will be enough mid level energy and decent low level lapse
rates to convect throughout the day, however instability/lack
of boundary layer moisture will preclude anything more that
scattered shower/isolated t-storm activity. Kept pops in the
40-50% range, with the highest during the diurnal peak in the
mid afternoon, coupled with mid level jet streak/PVA feature
moving across the region. Kept with a slight chance of thunder
mention through the day given marginal instability of 500-800
j/kg MLCAPE. Ramp down pops rather quickly after 00Z with
instability diminishing further. Lingered chance pops along the
Lake Erie shore in NE OH and NW PA through the night with tail
of mid level forcing/low level jet over this region with decent
lake shore convergence being picked up in the models. Kept highs
closer to MOS guidance today vs. cooler raw guidance.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
Upper longwave trough will linger across the region Tuesday into
Wednesday. Potent shortwave will dive east southeast into the region
Tuesday afternoon/evening, with pops increasing ahead of this
feature. However, kept pops in the chance range given fast moving
nature of the feature, and very dry boundary layer/limited
instability. High pressure will build into the area behind this wave
and attendant surface trough/front. Mainly dry conditions are
expected late Tuesday night through Wednesday night, although the
lingering front/boundary across the area could spark some diurnally
drive convection, albeit isolated, Wednesday afternoon. Will
maintain a dry forecast for now, with slightly below normal
temperatures during this period. The boundary/warm front will lift
back north through the area Thursday, with temperatures returning to
the mid 80s for much of the area. Shower/thunderstorm chances will
return Thursday along/north of the lifting front, however the focus
of the convection looks to be just north of the area. Nevertheless,
slight chance to chance pops are forecasted during this period.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
Models in good agreement showing a good chance of thunderstorms on
Friday as moisture spreads north into the area ahead of a cold front
approaching from the northwest. Left pops at chance for another
cycle as we are still talking about day 5 but may need to raise to
likely if timing holds. Friday should be the warmest day of the
extended but temperatures will be highly dependent on cloud cover
and timing of thunderstorms so continued with a middle of the road
forecast in the low to mid 80s. Lowered pops behind the front on
Saturday with just a slight chance most areas as the moisture axis
will shift south of the area. Chances of showers and thunderstorms
return Saturday night into Sunday as another area of low pressure
moves through the southern Great Lakes ahead of a deepening trough
aloft. Temperatures will drop back into the 70s for the start of
next week.

&&

.AVIATION /18Z Monday THROUGH Saturday/...
Daytime heating and colder air aloft will trigger sct shra and a few
tsra this afternoon and evening then a lingering threat for shra
will continue near ERI overnight. Daytime heating by early afternoon
on Tue will again trigger sct shra/tsra. Since any reduced cigs or
vsby's from the convection will be scattered and brief will mainly
use vcsh to cover the threat except for the first few hours.

Guidance is mixed later tonight as to whether cigs will hang around
and lower to mvfr, especially in the east. Likewise, the prospects
for late night fog to develop in the east are uncertain. Will thus
take a middle of the road approach for now.

OUTLOOK...Non-VFR possible at times Tues aftn thru Fri night in sct
shra and a few tsra.

&&

.MARINE...
A broad area of low pressure will remain over the Great Lakes region
during the first part of the week. Southwest winds of 10 to 15 knots
today will shift to the west and increase to 15 to 20 knots on
Tuesday as a trough slides across the lake. The brisk flow down the
long fetch of the lake will build to 2 to 4 feet on the eastern
basin and may approach Small Craft Conditions for a window of time
Tuesday afternoon.

High pressure will build overhead on Wednesday with marine
conditions quickly improving. Winds will develop out of the
southwest again by Thursday as a trough passes north of the
lake.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Greenawalt
NEAR TERM...Greenawalt/Mullen
SHORT TERM...Greenawalt
LONG TERM...KEC
AVIATION...Adams
MARINE...KEC
Hazardous weather outlook, Jun 19, 5:41 AM EST, 8 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
641 AM EDT Mon Jun 19 2017

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-201045-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
641 AM EDT Mon Jun 19 2017

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 19, 9:45 AM EST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CLEVELAND OH
1045 AM EDT MON JUN 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 PM     TSTM WND DMG     4 SW SAEGERTOWN         41.67N 80.19W
06/18/2017                   CRAWFORD           PA   911 CALL CENTER

            TREE DOWN SOUTH OF TOWN. TIME ESTIMATED BY RADAR.

&&
Special weather statement, Jun 19, 1:32 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Cleveland OH
232 PM EDT MON JUN 19 2017

OHZ003-006>008-017-018-027-036-192030-
Seneca-Wyandot-Marion-Wood-Ottawa-Hancock-Sandusky-Lucas-
232 PM EDT MON JUN 19 2017

...A STRONG THUNDERSTORMS WILL AFFECT OTTAWA...WESTERN SENECA...
NORTHWESTERN MARION...WESTERN SANDUSKY...WESTERN WYANDOT...WOOD...
HANCOCK AND LUCAS COUNTIES...

At 229 PM EDT, a band of strong thunderstorms was entering Northwest
Ohio and moving east at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storm along with frequent lightning as the cross the Interstate 75
corridor between 3 and 4 pm.

Locations impacted include...
Toledo, Findlay, Bowling Green, Fostoria, Upper Sandusky, Bluffton,
Perrysburg, Oregon, Sylvania, Rossford, Waterville, Northwood,
Whitehouse, North Baltimore, Gibsonburg, Genoa, Woodville, Holland,
McComb and Weston.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4172 8387 4173 8339 4166 8322 4063 8328
      4063 8342 4070 8344 4071 8349 4082 8351
      4082 8388
TIME...MOT...LOC 1829Z 180DEG 0KT 4154 8153

Adams

The radar

The Detroit radar (KDTX), 130 km away, was scanning. The volume nearest the first event began at 19:16 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Lucas

When
June 19, 2:15 PM EST
Where
Lucas County, 1.26 mi SSE of South Swanton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.564, -83.858

Penny sized hail was observed.

Thunderstorm Wind, Crawford

When
June 19, 3:35 PM EST
Where
Crawford County, Chatfield
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.950, -82.930

Thunderstorm winds knocked a tree down on a road.

Thunderstorm Wind, Crawford

When
June 19, 3:55 PM EST
Where
Crawford County, 1 mi N of Galion
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.745, -82.780

Thunderstorm winds downed a tree. The landed on a parked vehicle causing some damage.

Thunderstorm Wind, Crawford

When
June 19, 4:07 PM EST
Where
Crawford County, 1 mi S of Galion
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.715, -82.780

Thunderstorm winds downed a tree just south of Galion.

Thunderstorm Wind, Lorain

When
June 19, 4:10 PM EST
Where
Lorain County, 1.77 mi SE of Avon Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.502, -81.996

Thunderstorm winds downed a tree on Cheyenne Falls Road.

Thunderstorm Wind, Cuyahoga

When
June 19, 4:25 PM EST
Where
Cuyahoga County, Bay Vlg
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.480, -81.900

Thunderstorm winds caused a large tree limb to fall and knock down some power lines.

Thunderstorm Wind, Ashland

When
June 19, 4:27 PM EST
Where
Ashland County, Albion
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
40.970, -82.170

Thunderstorm winds knocked down at least six large tree limbs in the Albion area.

Thunderstorm Wind, Ashland

When
June 19, 4:35 PM EST
Where
Ashland County, Ashland
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.870, -82.300

Thunderstorm winds downed a tree.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708180, 708187, 708188, 708189, 708191, 708192, 708193, 708206.